Alert archive / Illinois / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 121, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Aug 10, 2020, 1:33 PM CDT for 4 counties in Illinois. It was in force for 57 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2020, 1:33 PM CDT (18:33 UTC)
- Expired
- Aug 10, 2020, 2:30 PM CDT
- In force
- 57 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Fulton County, IL, Knox County, IL, Peoria County, IL, Stark County, IL
The radar
The Quad Cities radar (KDVN), 91 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 1:55 PM CDT | TSTM WND GST 51 | Galesburg Airport, IL | |
| Aug 10, 2:00 PM CDT | TSTM WND DMG | Galesburg, IL | SEVERAL POWER LINES AND TREE BRANCHES DOWN. |
| Aug 10, 2:15 PM CDT | TSTM WND DMG | Elmira, IL | SEVERAL POWER LINES AND TREES BLOWN DOWN BETWEEN 210-220PM. |
| Aug 10, 2:15 PM CDT | TSTM WND DMG | Toulon, IL | SEVERAL POWER LINES AND TREES BLOWN DOWN BETWEEN 210-220PM. |
| Aug 10, 2:15 PM CDT | TSTM WND DMG | Wyoming, IL | SEVERAL POWER LINES AND TREES BLOWN DOWN BETWEEN 210-220PM. |
| Aug 10, 2:17 PM CDT | TSTM WND GST 55 | Marietta, IL | |
| Aug 10, 2:20 PM CDT | TSTM WND DMG | 2 Ssw Elmwood, IL | TEN INCH TREE ACROSS IL-78 NEAR GRAHAM CHAPEL ROAD. DELAYED REPORT. |
| Aug 10, 2:23 PM CDT | TSTM WND GST 60 | Farmington, IL | REPORTED WIND GUSTS OF 50-60 MPH. WIND GUSTS REMAINED AT THIS LEVEL FOR ABOUT FIVE MINUTES. |
| Aug 10, 2:32 PM CDT | TSTM WND DMG | Farmington, IL | TREE FELL ON HOUSE |
| Aug 10, 2:40 PM CDT | TSTM WND DMG | 1 Sw Elmwood, IL | TREE DOWN ON GRAHAM CHAPEL ROAD AND IL ROUTE 78. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 10, 11:26 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1683 J/kg
- Mixed-layer CIN
- -223 J/kg
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
993
WUUS53 KILX 101833
SVRILX
ILC057-095-143-175-101930-
/O.NEW.KILX.SV.W.0121.200810T1833Z-200810T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
133 PM CDT Mon Aug 10 2020
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Northwestern Fulton County in west central Illinois...
Stark County in north central Illinois...
Knox County in west central Illinois...
Northwestern Peoria County in central Illinois...
* Until 230 PM CDT.
* At 131 PM CDT, severe thunderstorms were located along a line
extending from near Coal Valley to near Burgess to Dallas City,
moving east at 70 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Severe thunderstorms will be near...
Rio and Galesburg around 145 PM CDT.
Wataga and Oneida around 150 PM CDT.
Altona around 155 PM CDT.
Victoria around 200 PM CDT.
Toulon, Osceola, Williamsfield, West Jersey, La Fayette, Elmore
and Laura around 205 PM CDT.
Wyoming around 210 PM CDT.
Other locations impacted by these severe thunderstorms include Snake
Den Hollow, Galesburg Airport, Ellisville, Monica, Smithfield,
Marietta, Fiatt, Dahinda, Delong and East Galesburg.
This includes Interstate 74 between mile markers 34 and 75.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across eastern Iowa and northwestern Illinois. SEEK
SHELTER NOW inside a sturdy structure and stay away from windows!
&&
LAT...LON 4088 8979 4032 9044 4032 9045 4115 9044
4115 8987 4123 8986 4124 8972
TIME...MOT...LOC 1831Z 280DEG 61KT 4140 9050 4110 9069 4063 9117
HAIL...<.75IN
WIND...70MPH
$$
Barker2 follow-up statements
119
WWUS53 KILX 101905
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
205 PM CDT Mon Aug 10 2020
ILC057-095-143-175-101930-
/O.CON.KILX.SV.W.0121.000000T0000Z-200810T1930Z/
Fulton-Stark-Knox-Peoria-
205 PM CDT Mon Aug 10 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR NORTHWESTERN FULTON...STARK...KNOX AND NORTHWESTERN PEORIA
COUNTIES...
At 202 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northeast of Kewanee to near Victoria to
Bushnell, moving east at 70 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated. At 155 PM gusts to 54 mph was reported
at Galesburg Airport.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings. Strong winds will continue
for an extended period behind the initial gusts.
These severe storms will be near...
Osceola, Williamsfield, West Jersey, La Fayette and Elmore around
205 PM CDT.
Toulon and Laura around 210 PM CDT.
Wyoming around 215 PM CDT.
Other locations impacted by these severe thunderstorms include Snake
Den Hollow, Galesburg Airport, Ellisville, Monica, Smithfield,
Marietta, Fiatt, Dahinda, Delong and East Galesburg.
This includes Interstate 74 between mile markers 34 and 75.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay
away from windows.
&&
LAT...LON 4088 8979 4032 9044 4032 9045 4115 9044
4115 8987 4123 8986 4124 8972
TIME...MOT...LOC 1902Z 280DEG 61KT 4131 8985 4101 9004 4054 9052
HAIL...<.75IN
WIND...70MPH
$$
Barker218
WWUS53 KILX 101934
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
234 PM CDT Mon Aug 10 2020
ILC057-095-143-175-101941-
/O.EXP.KILX.SV.W.0121.000000T0000Z-200810T1930Z/
Fulton-Stark-Knox-Peoria-
234 PM CDT Mon Aug 10 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN
FULTON...WESTERN STARK... KNOX AND NORTHWESTERN
PEORIA COUNTIES HAS EXPIRED...
A Severe Thunderstorm Warning remains in effect for eastern Stark
County, Northeast Fulton County, and all but northwest Peoria County.
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire. However gusty
winds up to 50 mph are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
central, north central and west central Illinois.
LAT...LON 4088 8979 4032 9044 4032 9045 4115 9044
4115 8987 4123 8986 4124 8972
TIME...MOT...LOC 1931Z 280DEG 61KT 4122 8923 4093 8942 4046 8990
$$
BarkerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:04 PM CDT, 29 minutes earlier.
Area forecast discussion, Aug 10, 1:04 PM CDT, 29 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 104 PM CDT Mon Aug 10 2020 .SYNOPSIS... Issued at 339 AM CDT Mon Aug 10 2020 Hot and humid weather will prevail across central Illinois today...with the potential for strong to severe thunderstorms this afternoon and evening. High temperatures will top out in the upper 80s and lower 90s, while peak heat index values exceed 100 degrees. && .UPDATE... Issued at 1048 AM CDT Mon Aug 10 2020 Focus is on severe squall line currently pushing into central IA. Damaging wind gusts of 60-70 mph have already been reported with this system. Upscale growth is expected this afternoon as the downstream environment remains favorable. While deep layer shear is limited at 20-25 kt, high instability at 4-5k J/kg MLCAPE over central/southern IL will dominate the modest shear for an enhanced damaging wind threat. With the development of a rear inflow jet in central IA, an organized bow echo is likely to affect the northern parts of the CWA this afternoon. Potential is there for widespread damage resulting from 70+ mph wind gusts. System will likely track east/southeast along the northern edge of the max CAPE gradient, putting areas near/north of I-74 at greatest risk. Current timing suggests areas near GBG to be affected by 130 pm, and with the line tracking around 55 mph, exiting into Indiana by 4-5 pm. Very high rainfall rates will lead to a flash flood threat, though with the forward speed this may be more focused on urban areas. Ahead of the line, and to the south of areas affected, heat will be the other concern. Highs reaching the lower 90s will combine with dewpoints in the mid to upper 70s, for peak heat indices near 105F. && .SHORT TERM...(Today and tonight) ISSUED AT 339 AM CDT Mon Aug 10 2020 While the primary 850mb jet streak is currently oriented from Texas to Iowa, a weaker 20-30kt branch is noted on regional VAD data nosing into west-central Illinois. Despite short-wave ridging and the lack of a surface focusing mechanism, mid-level WAA associated with the jet will be enough to trigger widely scattered convection across the KILX CWA over the next few hours. These storms will track E/NE and will be primarily located along/east of I-57 by sunrise. Once this activity pushes into Indiana, a lull in precip chances will be noted from mid-morning through early afternoon, before attention turns to the development of strong to severe convection in advance of a cold front later in the day. The airmass ahead of the front will become very unstable, with HREF ensemble mean SBCAPES of 3000-4000J/kg. Despite favorable instability and synoptic lift associated with a vigorous short- wave pushing into the Great Lakes, deep-layer shear will remain weak...as evidenced by 0-6km bulk shear values of only around 20kt. Given the weak wind shear, the main severe weather threat this afternoon will be damaging wind gusts as a line of storms accelerates E/SE out of Iowa after 18z/1pm. While model solutions vary greatly, will be relying heavily upon the 06z HRRR which has performed quite well over the past couple of days. As a result, think the line of storms will arrive in the Illinois River Valley between 18z/1pm and 20z/3pm...then will track southeastward across the area and depart the far SE CWA after 02z/9pm. In addition to potentially damaging wind gusts, precipitable water values of 2.00-2.25 suggest the possibility of heavy rainfall and localized flash flooding. Before the storms arrive, afternoon high temperatures will rise into the upper 80s and lower 90s...with heat index values of 100-105 degrees. .LONG TERM...(Tuesday through Sunday) ISSUED AT 339 AM CDT Mon Aug 10 2020 00z Aug 10 models have continued the recent trend of pushing the cold front slightly further southward before it stalls...resulting in reduced rain chances. While there is still some uncertainty regarding the exact southern position of the front, it now appears likely that the northern half of the CWA will see mostly dry weather on Tuesday and Wednesday, with scattered showers/thunder persisting south of the I-72 corridor. The remnants of the front will then lift back northward by the end of the week, setting the stage for additional rain chances across the board Thursday through Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 104 PM CDT Mon Aug 10 2020 Main issue is timing severe squall line currently in eastern IA. This is expected to track east/southeast this afternoon, highest confidence for this to impact PIA/BMI/CMI from 19-23z. The line will be tracking quickly at around 60 kt, with similar wind speeds possible at the surface. Lower confidence that storms will impact SPI/DEC so only included tempo group here, where storms should be more scattered mid/late afternoon. After this window of active weather, VFR TAFs should prevail tonight through 18z. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...25 SYNOPSIS...Barnes SHORT TERM...Barnes LONG TERM...Barnes AVIATION...25
Hazardous weather outlook, Aug 10, 11:40 AM CDT, 1 hour 53 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 1140 AM CDT Mon Aug 10 2020 ILZ027>031-036>038-041>046-111645- Champaign-De Witt-Fulton-Knox-Logan-Marshall-Mason-McLean-Peoria- Piatt-Stark-Tazewell-Vermilion-Woodford- 1140 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Thunderstorms are expected this afternoon and this evening. Widespread damaging wind gusts are possible with the storms this afternoon. Heavy rainfall could pose a flash flood threat, especially in urban areas. Hail is also possible in the strongest storms. The heat index is expected to climb between 100 to 105 degrees this afternoon. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... Additional storms are possible from Wednesday through Saturday, mainly during the afternoon hours. These storms are currently not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 1 pm and 6 pm. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. ILZ040-047>052-111645- Cass-Christian-Menard-Morgan-Sangamon-Schuyler-Scott- 1140 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Thunderstorms are expected this afternoon and this evening. A few of the storms may produce damaging wind gusts, hail, and heavy downpours. The heat index is expected to climb between 100 to 106 degrees this afternoon. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... Additional storms are possible from Tuesday through Saturday, mainly during the afternoon hours. These storms are currently not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 2 pm and 7 pm. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. ILZ053>057-061>063-111645- Clark-Coles-Cumberland-Douglas-Edgar-Macon-Moultrie-Shelby- 1140 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Thunderstorms are expected this afternoon and this evening. A few of the storms may produce damaging wind gusts, hail, and heavy downpours. The heat index is expected to climb between 99 to 105 degrees this afternoon. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... Additional storms are possible from Tuesday through Saturday, mainly during the afternoon hours. These storms are currently not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 3 pm and 8 pm. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. ILZ066>068-071>073-111645- Clay-Crawford-Effingham-Jasper-Lawrence-Richland- 1140 AM CDT Mon Aug 10 2020 This Hazardous Weather Outlook is for portions of southeast Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Thunderstorms are expected late this afternoon and this evening. A few of the storms may produce damaging wind gusts, hail, and heavy downpours. The heat index is expected to climb between 100 to 103 degrees this afternoon. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... Additional storms are possible from Tuesday through Saturday, mainly during the afternoon hours. These storms are currently not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 4 pm and 9 pm. Please relay any information about
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 2:15 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, McLean, Marshall, Peoria, Stark, Tazewell and 1 more | 60 min |
| Aug 10, 2:50 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, McLean, Mason, Tazewell | 40 min |
| Aug 10, 3:50 PM CDT | Special Weather Statement | ILX | Cass, Christian, DeWitt, Logan, McLean, Macon and 5 more | 40 min |
| Aug 10, 4:29 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Christian, Coles, Douglas, Effingham, Macon and 3 more | 46 min |
| Aug 10, 4:49 PM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 21 min |
| Aug 10, 4:55 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Coles, Edgar | 50 min |
| Aug 10, 5:16 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Coles, Crawford, Cumberland, Effingham, Jasper and 1 more | 44 min |
| Aug 10, 5:46 PM CDT | Severe Thunderstorm Warning | ILX | Clark | 16 min |
| Aug 10, 6:10 PM CDT | Special Weather Statement | ILX | Clay, Crawford, Jasper, Lawrence, Richland | 50 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.